Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 11, 2016, 12:17 PM MST for Pinal County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2016, 12:17 PM MST (19:17 UTC)
- Expired
- Jun 11, 2016, 12:40 PM MST
- In force
- 23 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899 WUUS55 KPSR 111917 SVRPSR AZC021-112000- /O.NEW.KPSR.SV.W.0004.160611T1917Z-160611T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 1217 PM MST SAT JUN 11 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 100 PM MST * AT 1216 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF MARICOPA...OR 16 MILES WEST OF CASA GRANDE...AND MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... MARICOPA...STANFIELD...AK-CHIN VILLAGE...ARIZONA 238...SR 347. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3285 11200 3294 11211 3316 11199 3305 11180 TIME...MOT...LOC 1916Z 210DEG 15KT 3296 11201 $$ JN
1 follow-up statement
504
WWUS55 KPSR 111940
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1240 PM MST SAT JUN 11 2016
AZC021-111948-
/O.CAN.KPSR.SV.W.0004.000000T0000Z-160611T2000Z/
PINAL AZ-
1240 PM MST SAT JUN 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PINAL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. STRONG GUSTY WINDS...
DANGEROUS LIGHTNING AND BRIEF BUT HEAVY POCKETS OF RAINFALL WILL
BE POSSIBLE WITH THE REMNANTS OF THIS STORM OVER NORTHERN PORTIONS
OF PINAL COUNTY AND INTERSTATE 10 SOUTH OF CHANDLER AND AHWATUKEE
OVER THE NEXT 30 MINS OR SO.
LAT...LON 3285 11200 3294 11211 3316 11199 3305 11180
TIME...MOT...LOC 1932Z 210DEG 15KT 3304 11195
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:55 AM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 11, 8:55 AM MST, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 855 AM MST SAT JUN 11 2016 .SYNOPSIS... High pressure will be displaced to the east over the next several days resulting in somewhat cooler weather through early next week. Showers and thunderstorms will also be pushed well east as drier air moves back into the region. After several relatively comfortable days with near normal temperatures through the middle of next week, excessively hot weather will likely settle back into the area by the end of next week. && .DISCUSSION... Mid-level drying noted on morning water vapor satellite loops but still ample and above normal low level moisture surface sampled across the area. Morning dewpoints sitting solidly in the upper 50s to low 60s for many lower desert sites - values typically seen several weeks from now and not in early June. Neighboring RAOBs and the few AM AMDAR soundings out of KPHX with a dewpoint trace indicate drying above 700mb and once daytime heating and mixing gets underway, the elevated dewpoint readings should begin to thin and lower by the afternoon. Cloud cover straddles the AZ/NM state line from the Intl Border to the Four Corners and some scattered CU were beginning to develop over Mohave County, near the exiting inverted wave that brought unsettled conditions to the area yesterday. CU coverage will certainly be possible today from the Lower CO River Valley eastward, but any shower/thunder activity will develop first over the Rim Country and White Mountains. Steering flow is out of the west and south through the available moisture layers, so anything that does develop should stay clear of the lower deserts. Only morning updates incorporated to the grid update were some adjustments on sky coverage to match current trends as well as hourly dewpoint and ambient temperatures. && .PREVIOUS DISCUSSION /Issued at 230 AM MST/PDT/... As the larger synoptic scale ridge axis shifts into the southern plains early this morning, several shortwaves/vorticity centers are evident in satellite imagery streaming north on the western periphery of this high pressure. The primary vorticity center/easterly wave has already lifted near Las Vegas, however several convectively induced MCV's are still evident over NE AZ and SE AZ within the debris cloud field. Meanwhile, a fuller latitude trough in the westerly flow across the East Pacific was edging towards the US West Coast, and effectively enveloping the local forecast area under dryslot subsidence. This latter East Pacific trough will slowly move across the SW Conus through early next week and be the primary influence on weather and temperatures. Through today, flow aloft will become more predominantly southwest gradually scouring away moisture through horizontal advection and vertical mixing. 00Z KTWC sounding data still sampled a daily record 1.49" PWAT, however 00Z KNKX data interrogated substantial drying in the H8-H5 layer which will undoubtedly overspread the downstream area (i.e. SE CA and AZ) through today. NAM Bufr forecast soundings are still reluctant to fully relinquish the 10 g/kg boundary layer moisture profiles in lower elevation locations this afternoon resulting in a period of modest instability in a weakly capped environment. Given trends in satellite and past events under similar flow patterns, believe upslope regions over the Mogollon Rim and White Mountains would be more favored for deep convection; and a vast majority of high resolution models and ensemble systems support this rational. Forecast models during the first half of next week remain in good agreement that a modest cold core trough will pass through the Southwest keeping H5 heights temporarily in a 580-588dm range. Although dynamic forcing with this system looks to be ample, any better quality moisture will have been repositioned downstream of southeast California and Arizona. This should be true for the entire atmospheric column, and little other than a brief frontal cloud band would be anticipated. However, the benefit from this system will be temperatures hovering in a near normal range with highs only in the upper 90s to lower 100s. Unfortunately, the western hemisphere flow pattern will become far more blocked and amplified during the latter half of next week and through the weekend. With mean negative height anomalies roughly centered over the NE Pacific and northern Quebec, strong ridging will build throughout the intermountain west. Not only is there seasonal preference for this configuration, but essentially every NAEFS member indicates an almost identical pattern yielding excellent forecast confidence. The biggest question will be how warm it gets as the 00Z operational GFS and handful of ensemble members indicate H5 heights eclipsing the 600dm threshold over the four corners next weekend. Regardless, NAEFS mean output for next weekend already suggests heights/temperatures aloft in the 99th percentile, and its not atypical for the warmer extreme parts of an ensemble system to verify this time of year. Thus, its already a very good bet that excessive heat and afternoon highs at least 115F will return by the end of next week; and not out of the question if the GFS type heights come to fruition that someone could be making a run at the 120F mark sometime next weekend. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL; and Southeast California/Southwest Arizona including KIPL and KBLH: Over Phoenix terminals, winds will follow normal diurnal directional trends with speeds around 5 to 15 kts. Clouds building over the mountains north and east of Phoenix will be pushed further away from TAF sites, leaving no aviation concerns through the period. At Southeast California terminals, winds will be near 5 to 15 kts with periods of higher gusts possible this afternoon, but overall impacts to aviation will be minimal. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday... Dry air will dominate through the forecast period as high pressure builds back over the region. As a result, minimum humidities will drop from 8%-15% on Monday to 5%-10% on Friday. Temperatures will also be on the rise, with near normal temperatures Monday through Tuesday, becoming warmer than average on Wednesday with continued warming through the remainder of the week. Winds will generally follow normal diurnal directional trends and range from 5-15 mph with a few periods of afternoon gusts in the typical areas. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Nolte PREVIOUS DISCUSSION...MO AVIATION...Hernandez FIRE WEATHER...Hernandez/Percha
In the hours before
Special weather statement, Jun 11, 11:40 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1140 AM MST SAT JUN 11 2016
AZZ028-111930-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
1140 AM MST SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN PINAL COUNTY
UNTIL 1230 PM MST
AT 1138 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF FREEMAN...OR 22 MILES WEST OF CASA GRANDE...MOVING
NORTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAINFALL AND POCKETS OF
BLOWING DUST AND REDUCED VISIBILITES WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AK-CHIN VILLAGE
INTERSTATE 8 WEST OF CASA GRANDE
ARIZONA S.R. 84
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3274 11216 3303 11219 3303 11199 3276 11203
3276 11205 3273 11205
TIME...MOT...LOC 1838Z 177DEG 13KT 3280 11211
JNThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:13 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Jun 11, 11:40 AM MST | Special Weather Statement | PSR | 50 min | |
| Jun 11, 12:36 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Jun 11, 12:38 PM MST | Areal Flood Advisory | PSR | Pinal | 112 min |
| Jun 11, 12:46 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Jun 11, 12:48 PM MST | Special Weather Statement | PSR | Pinal | 27 min |
| Jun 11, 1:17 PM MST | Special Weather Statement | PSR | Pinal | 43 min |
| Jun 11, 1:26 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jun 11, 3:18 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Jun 11, 3:54 PM MST | Special Weather Statement | PSR | Maricopa | 66 min |
| Jun 11, 4:04 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Jun 11, 4:50 PM MST | Special Weather Statement | PSR | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.